Alert archive / Nebraska / Tornado Warnings in 2022

Tornado Warning 37, NWS Omaha, NE

October 23, 20225 counties in Nebraska

NWS Omaha, NE issued this tornado warning at Oct 23, 2022, 5:47 PM CDT for 5 counties in Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2022, 5:47 PM CDT (22:47 UTC)
Expired
Oct 23, 2022, 6:15 PM CDT
In force
28 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Cuming County, NE, Madison County, NE, Pierce County, NE, Stanton County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 116 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WFUS53 KOAX 232247
TOROAX
NEC039-119-139-167-179-232315-
/O.NEW.KOAX.TO.W.0037.221023T2247Z-221023T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
547 PM CDT Sun Oct 23 2022

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Northeastern Madison County in northeastern Nebraska...
  Wayne County in northeastern Nebraska...
  Northwestern Cuming County in northeastern Nebraska...
  Southeastern Pierce County in northeastern Nebraska...
  Northern Stanton County in northeastern Nebraska...

* Until 615 PM CDT.

* At 547 PM CDT, a confirmed tornado was located 4 miles southeast of
  Battle Creek, or 6 miles southwest of Norfolk, moving northeast at
  75 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Public confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Hoskins around 600 PM CDT.
  Winside around 605 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Wayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4234 9707 4229 9701 4227 9702 4226 9699
      4212 9683 4185 9756 4199 9768
TIME...MOT...LOC 2247Z 233DEG 64KT 4197 9752 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

McCoy
3 follow-up statements
008 
WWUS53 KOAX 232254
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
554 PM CDT Sun Oct 23 2022

NEC039-232303-
/O.CAN.KOAX.TO.W.0037.000000T0000Z-221023T2315Z/
Cuming NE-
554 PM CDT Sun Oct 23 2022

...THE TORNADO WARNING FOR NORTHWESTERN CUMING COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning is tracking 
northwest of Cuming County. Therefore, the warning has been 
cancelled.

LAT...LON 4233 9709 4215 9689 4189 9759 4199 9768
TIME...MOT...LOC 2253Z 233DEG 64KT 4204 9739 

$$

NEC119-139-167-179-232315-
/O.CON.KOAX.TO.W.0037.000000T0000Z-221023T2315Z/
Madison NE-Wayne NE-Pierce NE-Stanton NE-
554 PM CDT Sun Oct 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHEASTERN MADISON...WAYNE...SOUTHEASTERN PIERCE AND NORTHWESTERN
STANTON COUNTIES...
    
At 553 PM CDT, a confirmed tornado was located over Norfolk, moving
northeast at 75 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Public confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Winside around 605 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Carroll and Wayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4233 9709 4215 9689 4189 9759 4199 9768
TIME...MOT...LOC 2253Z 233DEG 64KT 4204 9739 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

McCoy
150 
WWUS53 KOAX 232304
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
604 PM CDT Sun Oct 23 2022

NEC119-139-167-179-232315-
/O.CON.KOAX.TO.W.0037.000000T0000Z-221023T2315Z/
Madison NE-Wayne NE-Pierce NE-Stanton NE-
604 PM CDT Sun Oct 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHEASTERN MADISON...WAYNE...SOUTHEASTERN PIERCE AND NORTHWESTERN
STANTON COUNTIES...
    
At 604 PM CDT, a confirmed tornado was located over Winside, or 9
miles southwest of Wayne, moving northeast at 75 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Public confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Wayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4233 9709 4215 9689 4198 9750 4204 9759
TIME...MOT...LOC 2304Z 233DEG 64KT 4216 9717 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

McCoy
007 
WWUS53 KOAX 232308
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
608 PM CDT Sun Oct 23 2022

NEC119-139-167-179-232317-
/O.EXP.KOAX.TO.W.0037.000000T0000Z-221023T2315Z/
Madison NE-Wayne NE-Pierce NE-Stanton NE-
608 PM CDT Sun Oct 23 2022

...THE TORNADO WARNING FOR NORTHEASTERN MADISON...WAYNE...
SOUTHEASTERN PIERCE AND NORTHWESTERN STANTON COUNTIES WILL EXPIRE AT
615 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

LAT...LON 4233 9709 4215 9689 4198 9750 4204 9759
TIME...MOT...LOC 2307Z 233DEG 64KT 4217 9714 

$$

McCoy

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Oct 23, 3:40 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Oct 23, 3:40 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
340 PM CDT Sun Oct 23 2022

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 340 PM CDT Sun Oct 23 2022

Key Messages:

 - Very windy into tonight with gusts around 50 mph. A few gusts
   nearing 60 mph will be possible. Extreme fire danger for many.

 - Strong to severe storm chances late this afternoon into
   this evening. Damaging winds are the main threat.

 - Lingering light rain chances Monday, with seaonable
   temperatures this week.

The wind was as-advertised early this afternoon, with gusts of 35
to 50 mph across the area. And while RH values largely remained
above 30 percent as of 3 PM, numerous fires had started across the
area owing to the very dry fuels. With winds expected to continue
to gust upwards of 50 mph into this evening, fire weather
conditions will remain a concern. In addition, the strong winds
were causing areas of blowing dust across southwest and south-
central NE into KS, so figure it's only a matter of time before we
see some visibility reductions in our forecast area. Otherwise,
temperatures as of 3 PM were in the mid to upper 80s and had
already broken daily records at Omaha, Lincoln, and Norfolk.

As far as the severe weather threat goes, latest CAM guidance
(namely the HRRR) has trended slightly earlier with storms getting
into our area (around 21Z) which makes sense given ongoing
cumulus development and convective initiation of at least 1 storm
along a dryline extending from roughly O'Neill to Kearney. With
dewpoints ahead of the dryline holding in the 50s owing to the
deep mixing and overall modest moisture return, instability is
lacking with SPC mesoscale analysis showing around 500 to 1000
J/kg of MUCAPE for most of the area. In addition, model soundings
suggest a fair amount of capping to surface-based parcels, so not
sure how much storm coverage we'll see. Still, strong vertical
shear will lend itself to decent storm organization and a severe
weather threat. Plus, it won't take much of a downdraft to get
even stronger/severe winds (70 mph) to the surface. Given the
well-mixed and dry environment and resulting high cloud bases, the
tornado threat should be rather limited, though it's worth noting
that there will be plenty of low level shear and curvature in the
hodographs, so can't completely rule that threat out. In
addition, some hail will be possible, though the main severe
weather threat is certainly winds. In fact, this could be a case
where a damaging wind threat could extend fairly far out from a
given storm. Finally, should also mention that these storms will
be moving fairly quick, with guidance suggesting speeds around 50
mph. As far as timing, the threat should continue through around
midnight as a cold front currently across western NE advances
through the area overnight.

Behind the front, expect cooler, but seasonable temperatures
through the week and into next weekend, with highs in the 50s and
60s and lows generally in the 30s and 40s. Rain chances could
linger in southeast NE into southwest IA on Monday as remnants of
Hurricane Roslyn, which impacted Mexico, and some shortwave energy
ejecting out of the Desert Southwest move northeastward along the
front. However, the heaviest rain looks to stay largely southeast
of the forecast area, instead impacting far eastern KS, MO, and
central to eastern IA. Current forecast is for maybe a few
hundredths along a line from Omaha to Beatrice to a few tenths as
you go farther southeast. That precip should exit Monday evening
and give way to a couple dry days Tuesday and Wednesday as surface
high pressure builds in. Another upper level trough will begin to
approach by Wednesday night, though the strongest forcing and
associated precip looks to track through OK and TX. However, there
are some signs that some leading weaker shortwave energy slides
through the forecast area and brings some light precip sometime
Thursday into Friday (still spread on exact timing).

Heading into the weekend, there's decent agreement in guidance
that we'll be under high pressure and dry for Saturday. Another
trough may approach Sunday, but nearly all ensemble members keep
us dry through the day at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1229 PM CDT Sun Oct 23 2022

Strong south winds will persist into tonight, with gusts of 40 to
50 kts possible at times. The winds are also leading to some
blowing dust upstream, so would expect that to eventually make it
here, with potential for MVFR visibility. Even stronger winds
aloft (55 to 65 kts) will also lead to some low level wind shear
this evening and overnight. A few scattered storms may move
through this evening, but confidence in direct impact to a TAF
site remains on the lower side. Most probable timing would be
somewhere in the 00 to 04Z window. Any storms will be capable of
gusts greater than 50 kts and possibly brief MVFR visibility.
Behind the storms and a cold front, winds will become westerly to
northwesterly and subside a bit, but still could gust around 20
kts at times into early Monday morning. Finally, some guidance
still hints at some MVFR ceilings ahead of the front, but vast
majority keeps us VFR.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning until 8 PM CDT this evening for NEZ011-012-
     015>018-030>034-042>044-050-051-065-066-078-088-089.

     Wind Advisory until 2 AM CDT Monday for NEZ015>018-030>034-
     042>045-050>053-065>068-078-088>093.

IA...Red Flag Warning until 8 PM CDT this evening for IAZ043.

     Wind Advisory until 2 AM CDT Monday for IAZ043-055-056-069-079-
     080-090-091.

&&

DISCUSSION...CA
AVIATION...CA
Hazardous weather outlook, Oct 23, 3:49 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
349 PM CDT Sun Oct 23 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
349 PM CDT Sun Oct 23 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

A storm system will bring strong south winds, thunderstorms, and
fire weather concerns to the region tonight.

A Wind Advisory is in effect for most of the region through 2 AM
Monday. Peak wind gusts near 50 mph are possible for most day,
though higher gusts in the 50 to 60 mph range will be possible
at times. Travelers may experience strong crosswinds or areas of
blowing dust. Consider securing any loose Halloween decorations.

A few strong to severe storms will be possible this evening, with
the greatest risk expected between 6 PM and midnight. The primary
threat with any storms will be damaging wind gusts to 70 mph.
Quarter size hail may also occur.

A Red Flag Warning remains in place for portions of Nebraska and
Iowa through 8 PM this evening. Strong winds, dry fuels and low
relative humidity will result in an extreme fire danger.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

The probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested at this time, but spotters are
encouraged to report any significant weather to the NWS.

In the hours before

Special weather statement, Oct 23, 4:25 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
425 PM CDT Sun Oct 23 2022

NEZ011-016-017-030-232200-
Pierce NE-Boone NE-Knox NE-Antelope NE-
425 PM CDT Sun Oct 23 2022

...A strong thunderstorm will impact portions of west central Pierce,
Antelope, south central Knox and northwestern Boone Counties through
500 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Elgin, or 12 miles southwest of Neligh, moving
northeast at 70 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree branches and blow
         around unsecured objects.

This strong thunderstorm will be near...
  Neligh and Clearwater around 435 PM CDT.

Other locations in the path of this storm include Plainview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4180 9829 4203 9829 4215 9830 4248 9802
      4231 9769 4175 9826 4177 9830
TIME...MOT...LOC 2125Z 213DEG 62KT 4202 9821

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

McCoy
Local storm report, Oct 23, 4:45 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT SUN OCT 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     NON-TSTM WND GST 5 WNW LINCOLN           40.85N 96.77W
10/23/2022  M53 MPH          LANCASTER          NE   ASOS

            ASOS STATION KLNK LINCOLN AIRPORT.

&&
Special weather statement, Oct 23, 4:56 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
456 PM CDT Sun Oct 23 2022

NEZ011-012-016-017-232245-
Cedar NE-Pierce NE-Knox NE-Antelope NE-
456 PM CDT Sun Oct 23 2022

...A strong thunderstorm will impact portions of northwestern Pierce,
northeastern Antelope, eastern Knox and northwestern Cedar Counties
through 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Plainview, or 16 miles north of Neligh, moving
northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree branches and blow
         around unsecured objects.

This strong thunderstorm will be near...
  Plainview around 500 PM CDT.
  Creighton around 505 PM CDT.

Other locations in the path of this storm include Bloomfield, Crofton
and Yankton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4285 9729 4285 9722 4281 9721 4216 9782
      4233 9812 4284 9768 4286 9761 4285 9756
      4286 9751 4285 9744 4287 9742 4287 9738
      4285 9736 4287 9731
TIME...MOT...LOC 2155Z 213DEG 51KT 4235 9791

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

McCoy
Local storm report, Oct 23, 5:06 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 PM CDT SUN OCT 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     4 NW ALBION             41.73N 98.06W
10/23/2022  M58 MPH          BOONE              NE   AWOS

&&

CA
Local storm report, Oct 23, 5:26 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
526 PM CDT SUN OCT 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND GST     1 NNW CEDAR RAPIDS      41.58N 98.16W
10/23/2022  M61 MPH          BOONE              NE   PUBLIC

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 4:25 PM CDTSpecial Weather StatementOAXAntelope35 min
Oct 23, 4:38 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXBoone, Madison, Platte37 min
Oct 23, 4:56 PM CDTSpecial Weather StatementOAXKnox49 min
Oct 23, 5:10 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXAntelope, Boone, Madison, Pierce, Platte35 min
Oct 23, 5:42 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Cedar, Madison, Pierce, Stanton and 1 more33 min
Oct 23, 6:13 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce, Stanton, Wayne32 min

Nearby

Tornado Warnings in Nebraska, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.